It almost goes without saying that if we can find curable causes for nausea (or other symptoms) and can eliminate these causes, this is ideal. However, for many chronic illnesses this is impossible. We often need to treat nausea and vomiting as unavoidable side effects of necessary therapies. Even patients who have acute, self-limited illnesses, like gastroenteritis, want to have their nausea palliated. Fortunately, there is a lot we can do. Therapy will work best if it is tailored to the specific cause (curable or otherwise) of nausea and vomiting.
A useful mnemonic for remembering causes of nausea and vomiting is VOMIT. Recalling these causes will help to figure out which approaches are best in treating particular patients.
Patients who have vestibular involvement may complain of poor balance, nausea stimulated by rapid head movement or motion, and other inner-ear symptoms, such as changes in hearing or ear ringing. Minimizing movement can help to minimize nausea mediated through this system. Medications with strong antihistaminic and anticholinergic properties are most useful. Many medications are available that block both histamine and acetylcholine receptors. All available medications are sedating. Newer nonsedating antihistamines cannot be used because their lack of sedation relates to poor penetration across the blood-brain barrier. Thus, while they are good for blocking histamine receptors peripherally, they are not useful for blocking central receptors.
Obstruction and poor gut motility result in the back-up of the contents of the gut. Mechanoreceptors and chemoreceptors are stimulated, and nausea is triggered. The more distal the obstruction in the gut, the more the abdomen will be distended and the longer it will take for gut contents to back up. (See the section on bowel obstruction) Obstruction can be mechanical or "functional." The most common cause of obstruction is constipation. In at-risk patients, this should be ruled out by history, rectal examination, and X-ray examination, if necessary.
A variety of patients are at risk for functional bowel obstruction caused by dysmotility. Diabetics may have gastric neuropathies. Patients on opioids and anticholinergic drugs commonly experience dysmotility of both the upper and lower gut. Patients who have dysmotility often complain less of frank nausea than of early satiety. Classically, they will have a modest appetite, then be able to eat very little, followed shortly by abrupt regurgitation of undigested food. Unless contraindicated (as in Parkinson's disease or advanced renal failure), metoclopramide is the drug of choice for such dysmotility of the upper GI tract. Removing offending agents (such as anticholinergic drugs) may improve dysmotility. Anticholinergic drugs antagonize the activity of metoclopramide and should therefore be decreased or eliminated, if possible, when starting this drug. Metoclopramide binds 5HT4 receptors, which in turn release acetylcholine, stimulating motility. Anticholinergic drugs antagonize this effect.
A common problem in palliative care is the "squashed stomach syndrome." Patients who have enlarged livers due to cancer or hepatitis may present with early satiety and abrupt vomiting in a syndrome clinically indistinguishable from dysmotility as described above.6 Although technically a form of mechanical bowel obstruction due to extrinsic compression, therapy is identical to that for dysmotility, stressing promotility agents such as metoclopramide.
The mind can have a powerful effect on the experience of nausea and vomiting. A peaceful environment with appealing sights, smells, and tastes can promote appetite. A lack thereof can cause or exacerbate nausea, as can anxiety and depression. Anxiolytics such as benzodiazepines can be helpful for anxiety and are specifically indicated in anticipatory nausea associated with chemotherapy.7 (Please note that there is no evidence to support the use of lorazepam as a sole agent for the treatment of nausea outside of these indications. Lorazepam can induce sedation and theoretically increase the risk of aspiration in a sedated vomiting patient. The case of Mr. A. highlights this point.) Depression, when present, should be addressed. Adjusting food presentation for ill patients can be a challenge. Fatty and spicy foods are best avoided. With serious illness tastes may change. In advanced cancer meat is often said to taste bad. Very sweet substances may be poorly tolerated. Slightly sour, cooler, easy-to-digest foods are often best.
Nausea and vomiting may be a nonspecific sign of an acute gastrointestinal infection and require little more than sympathy and perhaps treatment with anticholinergic/antihistaminic agents, such as promethazine. Irritation of the stomach and intestinal track may be ameliorated with coating agents, such as sucralfate or bismuth-containing preparations, such as Pepto-Bismol. Nausea may be an early sign of more serious infection, such as pyelonephritis, pneumonia, or CNS infection. These causes should be considered, as appropriate.
Various therapeutic agents and medications can induce inflammation. Inflammation anywhere in the body may result in the release of substances that stimulate nausea through a direct effect on the brain (principally through vomit center receptors, such as neurokinin-1 receptors). Gut inflammation through the use chemotherapeutic agents and radiation therapy are potent stimulants of nausea. The exact mechanisms through which nausea is stimulated in this way are still being worked out. Preliminary work suggests that serotonin binding of 5HT3 receptors and substance P binding of neurokinin-1 receptors may be particularly important. For example, randomized controlled trials have demonstrated superiority for the use of 5HT3 antagonists for radiation enteritis.8-10
These studies suggest the possibility that when gut inflammation is thought to be a major contributor to nausea, anticholinergic and antihistaminic agents may be fine for minor or self-limited nausea. However, for more severe forms of nausea, 5HT3 antagonists may be preferable. Neurokinin-1 antagonists are being developed and may also be helpful for this form of nausea, although they are not yet clinically available.11
The major toxins of today are not found in strange plants, as was the case for our distant ancestors, but are the medications we give our patients. Many drugs can cause nausea and vomiting as side effects. Most clinicians are quick to suspect opioids, such as morphine. They may forget such common drugs as digoxin, nonsteroidal anti-inflammatory agents (NSAIDs), and newer antidepressants such as fluoxetine (Prozac) or sertraline (Zoloft). New-onset nausea should always prompt a medication review and consideration of withholding possibly offending agents.
Because opioid-related nausea is so common, it will be discussed separately. Opioids result in nausea through two major mechanisms: inhibition of gut motility and stimulation of the CTZ. Stimulation of the CTZ relates more to increases in blood opioid levels than it does to absolute opioid levels. Thus, initiating opioid therapy or raising the opioid dose is likely to result in nausea. However, if a new steady-state blood level is maintained, nausea usually subsides within two to three days. During this time aggressive treatment of nausea usually allows patients to tolerate opioid therapy. This is particularly important if the oral route is used for administration. Patients may enter a vicious cycle of nausea interrupting oral opioid administration, resulting in fluctuating blood opioid levels and perpetual nausea (in addition to unnecessary pain). In severe cases a nonoral route of administration should be used, at least until nausea is under control, in order to escape this cycle. As stimulation of the CTZ is primarily mediated through D2 receptors, dopamine blockade is critical to drug therapy. Anticholinergic and antihistaminic agents are less effective for this form of nausea, although they may help with relatively minor stimulation of the vestibular apparatus by opioids. Anticholinergic and antihistaminic agents may increase undesired sedation associated with initiation or upward titration of opioids and may also exacerbate poor gut motility, adding to these serious side affects of opioids. Anticholinergic and antihistaminic agents dry the mouth, a common and troubling side effect in the seriously and terminally ill patient (also worsened in patients taking opioids). Thus, a strong argument can be made for maximizing dopamine blocking effects and minimizing anticholinergic and antihistaminic effects in choosing an antiemetic for opioids. Having said this, it is remarkable that no controlled trials (of which I am aware) have compared prochlorperazine (Compazine - relatively antidopaminergic) to promethazine (Phenergan - a weak antidopaminergic drug and strong antihistamine) in the treatment of opioid-related nausea. Given the prevalence with which both agents are used to treat opioid-related nausea, this is testimony to the fact that what often drives research is not solving common, practical problems, but pharmaceutical dollars and research ambitions.
<<< Previous Next >>> [ Go Up ]
Palliative Care Perspectives
James L. Hallenbeck, M.D.
Copyright © 2003 by Oxford University Press, Inc.
The online version of this book is used with permission of the publisher and author on web sites affiliated with the Inter-Institutional Collaborating Network on End-of-life Care (IICN), sponsored by Growth House, Inc.